Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 227, NWS Topeka, KS

July 2, 2008Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 2, 2008, 7:00 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2008, 7:00 PM CDT (00:00 UTC)
Expired
Jul 2, 2008, 7:31 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:16 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3126 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3126 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:56 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 2, 5:56 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT WED JUL 2 2008

.UPDATE...

UPDATED FOR 00 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...
SYNOPTIC FRONT STILL ANALYZED NORTH OF THE TERMINALS WITH
CONVECTION DEVELOPING ALONG THE BOUNDARY OVER SOUTHERN IA AND
SOUTHEASTERN NEB. COVERAGE STILL A LITTLE SPOTTY ALONG THE BOUNDARY
WITH SATELLITE SHOWING SOME CU BETWEEN BIE AND FNB. CONVECTION
AROUND EMP IS EXPECTED TO REMAIN SOUTH OF THE TERMINALS. WILL HAVE
TO MONITOR CONVECTIVE TRENDS WITH RUC SOUNDINGS AND LAPS ANALYSIS
SHOWING LITTLE CIN ALONG THE SYNOPTIC FRONT FOR TIMING OF POSSIBLE
TS IN THE TERMINALS. THOUGH WOULD LIKE TO SEE MORE DEVELOPMENT WEST
ALONG THE BOUNDARY BEFORE CONFIDENCE IN TS INCREASES. WILL LIKELY
KEEP TEMPO TS SIMPLY TO KEEP CONSISTENCY WITH PREVIOUS FORECASTS.

WOLTERS

&&

.PREV DISCUSSION.../324 PM CDT/
NARROW BAND OF SHOWERS AND WEAK THUNDERSTORMS MOVING SOUTHEAST THRU
NORTHEAST KANSAS CURRENTLY AND WEAKENING. THIS BAND OF MID LEVEL
SHOWERS NOT VERY IMPRESSIVE WITH WARM CLOUD TOPS AND LITTLE IN THE
WAY OF LIGHTNING. CLOUDS ALSO DECREASE BEHIND THIS BAND OF
SHOWERS...SO MORE SUNSHINE IN THE NORTHERN PORTION OF OUR CWA SHOULD
HELP ERODE THE CAP IN THIS AREA. 18Z SOUNDING FROM TOPEKA SHOWED A
CAP REMAINING AND FORECAST SOUNDINGS ALSO SHOW CAP HOLDING OVER
NORTHEAST KS THRU 22Z. MCV MOVING THRU EASTERN NEBRASKA HAS CAUSED
SOME THUNDERSTORMS TO DEVELOP IN EASTERN NEBRASKA. SURFACE FRONT
SEEMS TO BE MAKING SLOW PROGRESS SOUTHWARD...AS IT REMAINS IN
SOUTHEAST NEBRASKA...TO NORTH CENTRAL KANSAS.

AS THE CAP CONTINUES TO WEAKEN AND SURFACE FRONT MOVES FARTHER SOUTH
THIS EVENING...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE CWA. MAIN
CONCERN WILL BE LOCALIZED HEAVY RAINFALL. SOME OF THE STORMS COULD
BECOME SEVERE WITH LARGE HAIL OR DAMAGING WINDS.

KEPT HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA EARLY THIS
EVENING AND THEN SHIFTED FAVORED AREA FOR PRECIPITATION SOUTH AFTER
MIDNIGHT. ON THURSDAY...THE FRONTAL BOUNDARY HANGS UP IN EAST
CENTRAL KANSAS AND KEPT HIGHEST POPS IN THIS AREA. HOWEVER...IT IS
DIFFICULT AT THIS TIME TO KNOW EXACTLY WHERE THE BOUNDARY WILL SET
UP. LOWS TONIGHT IN THE LOWER 60S NORTH TO UPPER 60S SOUTH. HIGHS
THURSDAY IN THE MID 70S NORTH TO LOWER 80S SOUTH.

BASED THURSDAY NIGHT FCST MORE IN LINE WITH THE NAM SOLN AS THE GFS
CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK WITH ITS PROJECTION OF
AN MCS TOO FAR TO THE NORTH IN THE CWA. ALSO...PREFER THE MORE
SOUTHERLY POSITION OF THE FRONT INTO OK THAN THE GFS SHOWS. AS A
RESULT...CONTINUED TO KEEP THE HIGHER CHC POPS ACROSS THE EAST
CENTRAL AND ONLY SLIGHT CHANCE ACROSS THE NORTHERN CWA.
ALSO...TRIMMED SLIGHT CHC POPS FRIDAY TO AREAS MAINLY SOUTH OF THE I
70....THEN WENT DRY FRIDAY NIGHT INTO SATURDAY AS FLOW ALOFT WEAKENS
FURTHER AND WARMING ALOFT SPREADS EASTWARD AS UPPER RIDGE IS PUSHED
EASTWARD INTO THE PLAINS. ALSO...RAISED HIGH TEMPS SLIGHTLY INTO THE
WEEKEND WITH THE UPPER RIDGE BUILDING EASTWARD INTO THE PLAINS AND
MORE IN THE WAY OF SUNSHINE EXPECTED THAN PREVIOUS FCST.

MODELS KEEPING UPPER RIDGE ACROSS THE PLAINS THROUGH THE WEEKEND
WITH FCST PROFILES SHOWING A GOOD CAP IN PLACE. HAVE LEANED WITH THE
ECMWF AND WENT WITH A DRY WEEKEND FOR NOW UNTIL SUNDAY NIGHT INTO
MONDAY WHEN ANOTHER SHORTWAVE IS FCST TO MOVE EAST THROUGH THE
NORTHERN PORTIONS OF THE RIDGE WITH A SLIGHT CHANCE FOR PRECIP
GENERALLY NORTH OF I 35...BEFORE RIDGING ALOFT REAMPLIFIES THROUGH
MID WEEK. HAVE THEREFORE KEPT TUESDAY AND WEDNESDAY DRY WITH HIGHS
IN THE LOW TO MID 90S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 2, 3:48 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED JUL 2 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-032100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
348 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA TONIGHT...MAINLY
THROUGH MIDNIGHT AND TO THE NORTH OF INTERSTATE 70. SOME OF THE
STORMS MAY BE SEVERE THROUGH 10 PM...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE WITH THE STRONGER STORMS. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA THURSDAY
AND THURSDAY NIGHT. THUNDERSTORM CHANCES CONTINUE INTO
FRIDAY...WITH THE HIGHER CHANCES ACROSS EAST CENTRAL KANSAS.

THUNDERSTORMS ARE ALSO POSSIBLE ACROSS MAINLY NORTH CENTRAL AND
NORTHEAST KANSAS SUNDAY NIGHT INTO MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THIS EVENING.

In the hours before

Local storm report, Jul 2, 6:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
632 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 W READING             38.52N 96.02W
07/02/2008  E0.88 INCH       LYON               KS   TRAINED SPOTTER

&&

JL
Local storm report, Jul 2, 6:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 NE WAVERLY            38.42N 95.56W
07/02/2008  E1.75 INCH       COFFEY             KS   TRAINED SPOTTER

&&

JL
Local storm report, Jul 2, 6:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             9 S TOPEKA              38.92N 95.68W
07/02/2008  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

WOLTERS
Local storm report, Jul 2, 6:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             3 N HARRIS              38.36N 95.43W
07/02/2008  E0.75 INCH       ANDERSON           KS   EMERGENCY MNGR

&&

JL
Local storm report, Jul 2, 6:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             7 SSE TOPEKA            38.96N 95.60W
07/02/2008  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

JL
Local storm report, Jul 2, 6:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             10 SE TOPEKA            38.95N 95.55W
07/02/2008  E0.75 INCH       SHAWNEE            KS   NWS EMPLOYEE

            ESTIMATED WINDS OF 50 MPH

&&

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:04 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage15 min
Jul 2, 7:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson23 min
Jul 2, 8:29 PM CDTSevere Thunderstorm WarningTOPGeary, Riley46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.